Monday's Word: Tachyphylaxis
This is not going to be of much interest to those who don't have to use psychotropic drugs, and those who do are unfortunately all-too-familiar with the phenomenon.
Basically, tachyphylaxis is the process by which your brain gets enough of a particular helping hand and proceeds to roll over and play dead. Wikipedia describes it thusly:
Tachyphylaxis is the diminution of a pharmacological response during the continued or repeated administration of an activating substance. Tachyphylaxis or receptor desensitization appears counterintuitive because the addition of more of an activating ligand lessens the elicited response.I don't get the "counterintuitive" part. The whole thing makes perfect sense to me. Eat chocolate every day and one's taste buds are not nearly so sensitive to the experience. Yeah, it still tastes good, but the familiarity numbs the novelty.
See also desensitization or physiological tolerance.
So anyway, taking psychotropic meds is a hit-and-miss affair (or a hit-and-mess situation, depending on your reaction to the drug).
SSRIs and SSNIs trigger migraines for me, so they're out.
tricyclics -- mainly amitryptiline -- are helpful, at least for awhile.
benzodiazepines -- are here to stay. Thank God for small mercies.
light box in winter -- let those lumens hit your retina.
And then, there's exercise. Moderate exercise. Enough to make you breathe hard for a bit but nothing extreme.
Tachyphylaxis --thank you, Shrinkwrapped, for the correct term -- is what my psychopharmacologist calls "trying to hit a moving target." Neuroscience is in its infancy right now. May my great-great grandchildren, who will no doubt inherit all these Celtic quirks in their neurotransmitters -- get to meet the adolescent version of psychotropic drug development.
Meanwhile, we take what we can get...with gratitude when they last for awhile and a Gallic shrug before we move on to something else.